Heavy Snow, New Castle
- When
- December 5, 2:00 AM EST to 10:30 PM EST
- Where
- New Castle forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
The first winter storm of the season dropped four to eight inches of snow across most of Delaware with slightly lower amounts across the immediate coast. In many places this was more snow than fell all of last winter.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The first winter storm of the season dropped four to eight inches of snow across most of Delaware with slightly lower amounts across the immediate coast. In many places this was more snow than fell all of last winter. The snow began falling shortly after midnight on the 5th and fell at its heaviest during the first half of the morning in the southern half of the state and throughout the morning in the northern half of the state. Warmer air moving in from the Atlantic changed the snow to sleet and freezing rain during the morning in Sussex County and then to plain rain by the afternoon. In Kent County, the snow changed to sleet and freezing rain during the second half of the morning and a wintry mix persisted for the rest of the event. Precipitation fell as snow in New Castle County. Precipitation ended during the evening. The first winter storm of the season which also coincided with a work day (Thursday) caused hundreds of accidents. In New Castle County, there were 110 accidents by 1230 p.m. EST on the 5th. Eight of them caused injuries. Another 40 vehicles were stuck in snow or ditches. The worst accident occurred about 800 a.m. EST when a 15 vehicle crash occurred on Mount Lebanon Road in Brandywine Hundred. A bus crashed into a wall and blocked the road. The crash then triggered a 14 vehicle chain reaction accident. The road was closed for six hours. The two largest employers in the county (Dupont and MBNA) let their employees leave early. Statewide many schools never opened. Schools along the shore were on two hour delayed openings. In Kent County, there were 59 reported accidents on state roads. Stores closed in Dover. The racing card at Dover Downs was canceled and the Salvation Army opened its shelters to the homeless. A few people were treated for slip and fall accidents around Dover. Non-essential state workers were permitted to stay home and did not have to report to work until 10 a.m. EST on the 6th. In Sussex County, there were 22 reported accidents and about 50 disabled (in ditches) vehicles. Specific accumulations included 8 inches in Wilmington (New Castle County), 7 inches in Newark (New Castle County),6.8 inches at the New Castle County Airport, 6.5 inches in Dover and Smyrna (Kent County), 6 inches in Georgetown (Sussex County), 5 inches in Blade (Sussex County), 4.5 inches in Seaford, Greenwood and Bridgeville (Sussex County) and 4 inches in Lincoln (Sussex County). The low pressure system responsible for the winter storm formed over Texas on the 3rd and moved eastnortheast and reached Louisiana the morning of the 4th, Cape Hatteras the morning of the 5th and then accelerated quickly offshore during the day on the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 4, 11:40 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1140 PM EST WED DEC 4 2002 SENT OUT AN UPDATED ZFP TO ADJUST TEMPS ACROSS THE POCONOS...ADJUST OVERNIGHT SNOW ACCUMULATIONS FOR SOME PHILLY SUBURBS ON THE NJ SIDE...AND CLEANED UP SOME LEFT OVER EVENING WORDING. KRUZDLO ******* DISC: ONLY CHANGE TO THIS PACKG IS TO INCLUDED WINTER STORM ADVISORY FOR SOUTHERN COASTAL NJ ZONES AND DE COASTAL ZONE 4 WHERE A PERIOD OF FREEZING RAIN IS GOING TO MIX WITH THE SNOW. TOOK A QUICK LOOK AT ETA QPF /1.05/PHL. HAVE A GOOD NIGHT AND THURSDAY... EBERWINE ******* HAVE CONTINUED WINTER STORM WARNING FOR AREAS PREVIOUSLY COVERED BY WATCH. HAVE ALSO ISSUED WINTER WEATHER ADVISORY FOR LEHIGH VALLEY AND POCONOS FOR LESSER SNOWFALL AMOUNTS UP THERE. OVERALL MODEL RUN TO RUN CONSISTENCY HAS BEEN QUITE GOOD. 09Z SREF AND 12Z ETA/GFS SUPPORT PREVIOUSLY ADVERTISED SNOWFALL AMOUNTS...SO LITTLE CHANGE TO WHAT HAS BEEN POSTED. WORST OF THE WEATHER EXPECTED TO HIT AT LEAST THE BACK END OF THE MORNING RUSH HOUR IN PHILADELPHIA...AND SHOULD MAKE FOR A VERY INTERSTING TRAVEL DAY ON THURSDAY. LATEST OBSERVATIONAL TRENDS INDICATE ETA PRECIPITATION TYPE FORECAST OVERDOING FREEZING RAIN/SLEET INTRUSION INTO COLD AIR...SO HAVE KEPT MIXED PRECIPITATION WELL EAST AND SOUTH OF I95 CORRIDOR. PROVERBIAL FLY IN THE OINTMENT WILL BE SNOW/LIQUID RATIOS. WENT A LITTLE HIGHER IN THE LEHIGH VALLEY WITH SNOWFALL AMOUNTS AS RATIO MAY APPROACH 15:1. AFTER THIS EVENT...NEXT FRONTAL PASSAGE WILL OCCUR LATE IN THE WEEKEND. NCEP DISCUSSION INDICATES NEXT SIGNIFICANT STORM DEPICTED IN ECMWF/UKMET POTENTIALLY AFFECTS THE REGION ON TUE. DECEMBER HAS CERTAINLY GOTTEN OFF TO A COLD AND STORMY START. ON THE MARINE...SMALL CRAFT ADVISORY CONDITIONS EXPECTED ON THE LOWER DE BAY AND NORTH OF LITTLE EGG INLET. SMALL CRAFT ADVISORY UP ALONG THE ATLANTIC COAST SOUTH OF LITTLE EGG INLET. STATEMENT WILL BE ISSUED FOR POTENTIAL FOR MINOR TIDAL FLOODING WITH THIS STORM. ASTRONOMICAL TIDES ARE RUNNING RATHER HIGH. FCSTID = 15 MPO 19 25 16 31 / 10 70 30 10 ABE 22 28 19 33 / 40 90 30 10 RDG 23 28 21 32 / 40 90 30 10 PHL 27 32 26 35 / 60 90 30 10 12N 21 27 17 32 / 10 70 30 10 SMQ 23 30 23 34 / 40 90 30 10 TTN 23 31 24 34 / 40 90 30 10 MIV 25 33 26 35 / 60 90 30 10 ACY 30 36 27 38 / 60 90 30 10 ILG 27 31 24 34 / 60 90 30 10 DOV 28 33 26 35 / 90 90 30 10 GED 27 34 27 36 / 90 90 30 10 ESN 29 35 28 36 / 90 90 30 10 .PHI... DE...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES DEZ001>003. MD...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES MDZ008...MDZ012...MDZ015...MDZ019>020. NJ...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES NJZ009>010...NJZ012>023...NJZ026...NJZ027. WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES NJZ001...NJZ007>008. PA...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES PAZ067>071. WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES PAZ054>055...PAZ060>062. WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY EVENING FOR ZONES NJZ024-025-DEZ004. .MARINE...SMALL CRAFT ADVISORY IN EFFECT FOR ATLANTIC COAST FROM LITTLE EGG INLET NJ TO FENWICK ISLAND DE SZATKOWSKI
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 525 AM EST WED DEC 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... SNOW IS EXPECTED TO DEVELOP BEFORE DAYBREAK THURSDAY OVER PORTIONS OF THE NORTHERN MARYLAND EASTERN SHORE...SOUTHERN AND CENTRAL DELAWARE... AND FAR SOUTHERN NEW JERSEY. IT IS FORECAST TO TURN TO A WINTRY MIX DURING THE DAY ON THURSDAY OVER THE ABOVE LOCATIONS...WITH SOME ICING POSSIBLE. SNOW WILL SPREAD NORTH INTO THE NORTHERNMOST PORTION OF THE MARYLAND EASTERN SHORE...NORTHERN DELAWARE...THE REMAINDER OF NEW JERSEY AND EASTERN PENNSYLVANIA DURING THE DAY ON THURSDAY. SNOW ACCUMULATIONS COULD BE SIGNIFICANT. PLEASE REFER TO THE LATEST WINTER STORM WATCH (PHLWSWPHI WWUS41 KPHI) AND THE LATEST SPECIAL WEATHER STATEMENT (PHLSPSPHI WWUS81 KPHI) FROM THE NATIONAL WEATHER SERVICE AT MOUNT HOLLY. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGHOUT THE REST OF THE OUTLOOK PERIOD. KRUZDLO/MPD
The national radar mosaic for the moment the first event began.
2 winter storm, 1 heavy snow, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325688, 5325689, 5325690, 5325691.